Utah, 2022Drought in Utah, February 1 to 28, 2022
February 1 to 28, 2022 · NWS GJT · 4 events in 4 counties and zones
Even with a few systems moving through eastern Utah in February, below normal precipitation was recorded in most areas. As a result, the drought remained unchanged across the region through the end of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even with a few systems moving through eastern Utah in February, below normal precipitation was recorded in most areas. As a result, the drought remained unchanged across the region through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 10:24 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 31, 10:24 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1024 PM MST Mon Jan 31 2022
.SHORT TERM...(Tonight through Tuesday night)
Issued at 308 PM MST Mon Jan 31 2022
The broad swath of high clouds associated with a passing trough
and subsequent 90 to 100 kt jetstreak rounding its base over the
Northern Rockies has exited the region this afternoon with mostly
sunny skies returning to most areas. As a result, temperatures
have trended a couple degrees warmer from yesterday's readings
across several areas. An exception is across the continued
inversion-plagued valleys such as Craig and Gunnison where highs
in the 20s persist. Mid and high level clouds will spread across
the north overnight as a secondary trough moves inland across the
Pacific Northwest and begins to dive south into the Great Basin.
Broken to overcast skies will limit radiational cooling for the
northern tier of the forecast area, allowing overnight lows to
moderate with areas such as Craig, Steamboat Springs, Gunnison,
and Crested Butte finally climbing above zero, or at least nearing
it. Further south will also see slight warming, though denser
clouds will be delayed until the trough gets closer.
Tuesday will be the start of a prolonged active period as the
aforementioned trough elongates over the Great Basin. This system
will arrive in waves with the first piece of energy and associated
cold front beginning to drop into northwest Colorado Tuesday
afternoon. Showers will develop along the front as precipitable
water begins to increase to 125 to 150% of normal for all but far
northeast Utah. The trough's base will continue to dive south and
swing into the Desert Southwest Tuesday evening. As this occurs a
prominent shift from zonal to southwesterly flow will take place,
resulting in a continued jump in PWATs to 150 to 175% of normal
across southwest Colorado. Further north, a subtle embedded
shortwave in the flow will pass over the west-central mountains
Tuesday night as the cold front continues to progress south. The
increase in moisture paired with the aided lift from the front and
passing wave will result in widespread showers Tuesday evening and
overnight from the Four Corners region northeast towards the
northern mountains. Unfortunately, northeast Utah and far
northwest Colorado will remain dry with this event.
Given the favorable southwesterly flow and abundance of moisture
over the southern border of our CWA, the southwest San Juans as
well as the adjacent Animas and San Juan River Basins remain
favored for the greatest snowfall. Went ahead and upgraded the
Winter Storm Watches to Winter Storm Warnings for COZ019 and
COZ023 with this afternoon's package, adjusting the end times
slightly based on latest trends. Storm total snowfall of 8 to 12
inches is expected for the majority of the southwest San Juans
with an exception being the Wolf Creek Pass corridor where
meteograms are consistent in projecting snowfall totals exceeding
1 feet and possible nearing 2 feet. Pagosa Springs will also
receive moderate to heavy snow with generally 4 to 8 inches
expected through Wednesday evening, though this may increase to 10
or more inches, especially if the trough stalls over the Four
Corners. The Animas River Basin was upgraded to a Winter Weather
Advisory with storm total snowfall of 2 to 5 inches expected with
the foothills against the San Juans pegged for locally higher
amounts. Areas to watch for future highlights are the west-central
Colorado mountains as well as the northwest San Juans. Snowfall
totals increased considerably for these zones with the latest
model run but, given the southwest flow, feel like there will be
a lot of shading that will occur for these ranges so confidence
was not high enough to issue any highlights at this time.
.LONG TERM...(Wednesday through Monday)
Issued at 308 PM MST Mon Jan 31 2022
The deep trough to the west will deepen further on Wednesday morning
then finally begins to slowly swing eastward during the afternoon.
Moisture overflowing the stalled front just to the south of the
forecast area combined with orographic lift and strong mid-level Q
forcing will continue to bring widespread snowfall to the Colorado
mountains and adjacent valleys. The southwest San Juan mountains and
the Hwy 160 corridor from 20W of Durango to Pagosa Springs will be
favored for the heaviest snowfall. The latest operational runs
indicated an additional 4 to 8 inches are possible with locally
higher amounts in the higher elevations, mainly north and east of
Pagosa Springs, and from 2 to 4 inches in the lower elevations.
Snow lingers along the Divide portion of the San Juan Mountains
Wednesday night, though rates of snowfall will be decreased. Models
diverge with regard to whether this activity will continue into
Thursday with ECMWF more progressive and drier than the
slower/wetter GFS and Canadian solutions. Regardless, additional
accumulations, if any, will be significantly lighter than during the
Tuesday night-Wednesday night period.
Anticyclonic flow aloft settles over the region Friday and Friday
night in the wake of the departing trough. As a result, expect fewer
clouds and a return to dry weather across the region. Snowfall
may return this weekend as another system moves out of the Pacific
Northwest and passes over the area. Operational runs were
literally all over the map with positioning of this system and
temporal agreement was poor also. Therefore, confidence is low
with regard to impacts and timing and as such, low probability
PoPs put forth from NBM appeared to be a good start. Oddly,
agreement improves Monday, at least in this part of the country,
where dry weather is most likely...for now.
Temperatures at midweek will be markedly cooler than either today's
or Tuesday's with afternoon highs expected to run 10 to 15 degrees
cooler than normal for most locations. Overnight lows will become
quite cold Thursday and Friday morning with single digits and low
teens in the lower valleys and mountain thermal bands with below
zero times in the high valleys and the higher mountain elevations.
From Thursday onward, the trend will be toward warming with readings
approaching normal levels Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1019 PM MST Mon Jan 31 2022
VFR conditions will prevail through the next 12 hours, with
increasing high clouds and generally light terrain driven winds.
CIGS will lower from south to north through the morning hours
Tuesday as the next system approaches. KRIL/KASE/KEGE CIGS
expected to drop below ILS breakpoints around 18z as snow showers
break out over the higher terrain. Expect to see deteriorating
conditions by 00z, with VIS and CIGS moving into MVFR/IFR
conditions for TAF sites along and south of I-70, excluding KGJT
and KCNY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 2 PM Tuesday to midnight MST Wednesday
night for COZ019.
Winter Weather Advisory from midnight Tuesday night to 2 PM MST
Wednesday for COZ022.
Winter Storm Warning from 5 PM Tuesday to midnight MST Wednesday
night for COZ023.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Jan 31, 7:13 AM MST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
713 AM MST Mon Jan 31 2022
COZ001>014-017>023-UTZ022>025-027>029-011415-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
713 AM MST Mon Jan 31 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Clouds will increase across the north today as a disturbance
passes to the north. A few light snow showers will be possible
over the northwest Colorado mountains tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The next chance for accumulating snowfall is expected to arrive
Tuesday bringing snow to the Colorado mountains through
Wednesday. Moderate snow will be possible for the southwest San
Juans and the adjacent valleys. Temperatures will start to take a
dive with this system on Tuesday, and continue a downward trend
until the end of the week. Generally dry weather is expected from
Thursday onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of February as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, La Sal & Abajo Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The status of the drought remained unchanged across the zone through the month of February. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.
Drought, Canyonlands / Natural Bridges
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of February as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, Eastern Uinta Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of February. The extreme (D3) drought continued over the far eastern portion of the zone with severe (D2) drought elsewhere.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003397, 1003398, 1003399, 1003400.